Indiana, 2012Lightning Strike in Indiana, March 15, 2012
March 15, 2012 · NWS IND · 1 event in 1 county or zone
Scattered thunderstorms pushed eastward into and developed across southwest Indiana during the afternoon hours of the 15th of March. As these storms marched eastward, a lightning bolt, from a storm that was not in the area, struck a softball field at Seymour High School.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms pushed eastward into and developed across southwest Indiana during the afternoon hours of the 15th of March. As these storms marched eastward, a lightning bolt, from a storm that was not in the area, struck a softball field at Seymour High School. The members of the girls' softball team were practicing at the time. Four were injured during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 15, 1:09 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 15, 1:09 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
209 PM EDT THU MAR 15 2012
.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
A BROAD UPPER LEVEL RIDGE WILL PERSIST ACROSS THE EASTERN PART OF
THE COUNTRY INTO THE MIDDLE OF NEXT WEEK...WITH TEMPERATURES
CONTINUING AT WELL ABOVE NORMAL AND NEAR RECORD LEVELS. SEVERAL
DISTURBANCES ALOFT WILL PROGRESS THROUGH THE UPPER RIDGE...PROVIDING
PERIODIC CHANCES FOR THUNDERSTORMS OVER CENTRAL INDIANA THROUGH
EARLY NEXT WEEK.
&&
.NEAR TERM /REST OF THIS AFTERNOON INTO TONIGHT/...
AS OF 130 PM THIS AFTERNOON...ALL EYES TURN TO THE MCS MOVING TOWARD
THE SW FORECAST AREA FROM SE MO/SW IL. THIS FEATURE IS ASSOCIATED
WITH AN UPPER VORT MAX AND ALL SHORT TERM GUIDANCE AGREES ON
MOVING THIS FEATURE THROUGH THE OH VALLEY LATE THIS AFTERNOON AND
EVENING. SCATTERED CONVECTION WILL MOVE INTO CWA IN THE NEXT HOUR OR
SO AND THEN SPREAD QUICKLY AS DAYTIME HEATING WILL HAVE ALLOWED MANY
LOCATIONS TO REACH THEIR CONVECTIVE TEMPERATURES ACROSS THE REST OF
CENTRAL INDIANA AND THE ENTIRE OHIO VALLEY REMAINS UNDER A MOIST AND
UNSTABLE AIRMASS. THE PRESENCE OF A WEAK FRONTAL BOUNDARY TO THE
NORTH WILL LIKELY HAVE SOME INFLUENCE ON CONVECTION BUT STILL
APPEARS THE VORT MAX/MCS WILL BE THE MAIN DRIVING FEATURE
RESPONSIBLE FOR INDUCING CONVECTION OVER THE CWA AND THE OHIO VALLEY
BY LATE THIS AFTERNOON AND INTO THE EVENING.
EVEN THOUGH THE SLIGHT RISK HAS BEEN EXPANDED FARTHER NORTHWARD WITH
SPC/S MORNING UPDATE...BELIEVE STRONGEST OF THE CONVECTION SHOULD BE
FOCUSED OVER THE SOUTHERN HALF OF THE FORECAST AREA (ALONG AND SOUTH
OF I-70) AS THE DISTURBANCE TRACKS INTO THE SRN OHIO VALLEY THROUGH
THIS EVENING. WILL CONTINUE TO CARRY SCATTERED TO LIKELY TSTM POPS
IN THE FORECAST (ESP AROUND AND S OF I-70) BUT ADDED THE THREAT OF
SVR WX (FOR THE SLIGHT RISK AREA) INCLUDING LARGE HAIL AND VERY
HEAVY RAINFALL AS THE MAIN THREATS. AS MENTIONED EARLIER...BL SHEAR
VALUES REMAIN WEAK...HOWEVER WITH WBZERO VALUES ABOVE 8KFT AND STEEP
LAPSE RATES PRESENT...A FEW OF THE MORE INTENSE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY SOME GUSTY WINDS.
BULK OF THE TSTM...AND ESPECIALLY THE SEVERE POTENTIAL WILL DIMINISH
LATER THIS EVENING. CHANCES CONVECTION WILL CONTINUE OVERNIGHT AS
AFOREMENTIONED UPPER WAVE DRIFTS EAST THROUGH THE OHIO VALLEY. FOCUS
FOR HIGHEST POPS WILL REMAIN SOUTH OF I-70 THROUGH THE OVERNIGHT
HOURS...LOWERING CHANCES EVEN MORE AFTER MIDNIGHT AS WEAK RIDGING
ALOFT BUILDS BACK INTO THE REGION BEHIND THE FEATURE. A MOS BLEND
SEEMS REASONABLE TO LOW TONIGHT RANGING FROM THE UPPER 50S TO AROUND
60.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FORECAST PATTERN REMAINS UNCHANGED FOR THE REST OF THE WEEK AND
ACTUALLY INTO NEXT WEEK. ABOVE NORMAL/NEAR RECORD HIGHS WILL
CONTINUE DURING THE PERIOD AND WE WILL ALSO HAVE ON AND OFF CHANCES
FOR THUNDERSTORMS THROUGH AT LEAST EARLY NEXT WEEK. FORECAST
CHALLENGE IS TRYING TO DECIPHER BETWEEN THE DRY AND WET PERIODS.
LUCKILY ALL GUIDANCE IS SIMILAR IN HANDLING OF MAIN FEATURES THROUGH
THE PERIOD.
AGREE WITH PREVIOUS FORECAST THINKING AND ACTUALLY HAVE LOWERED POPS
EVEN MORE FOR FRIDAY FROM PREVIOUS FORECAST AS CONFIDENCE IS LOWER
IN MORE SUBSTANTIAL PRECIP COVERAGE. WINDS AND OVERALL FORCING ALOFT
WEAKEN AS HEIGHTS RISE AGAIN IN RESPONSE TO THE EXPANSION OF THE
UPPER RIDGE...WITH CONVECTIVE DEVELOPMENT LIKELY TO BE LARGELY
DEPENDENT ON AVAILABLE INSTABILITY. WILL AGAIN CARRY HIGHEST POPS
(30-40 PERCENT) OVER THE SOUTH/SOUTHEAST COUNTIES...DUE TO THEIR
CLOSES PROXIMITY TO DEPARTING UPPER WAVE. OTHERWISE ONLY ANTICIPATE
ISOLATED CONVECTION NORTH OF I-70.
THERE IS MORE SUBSTANTIAL POTENTIAL FOR CONVECTION LATER IN THE DAY
SATURDAY AS LOW PRESSURE PULLS OUT INTO THE CENTRAL PLAINS. GUIDANCE
SHOWS A STRONGER SHORT WAVE ALOFT OUT OF THE SOUTHERN PLAINS
REACHING THE REGION DURING THIS TIME. THIS FEATURE SHOULD SPURN
INCREASED CONVECTION...ESPECIALLY IF THE FEATURE ARRIVES DURING PEAK
HEATING IN THE LATE AFTERNOON. HAVE BUMPED UP POPS TO 40 PERCENT
SCATTERED DURING THE AFTERNOON AND EVENING AND LASTING THROUGH
SUNDAY. HEAVY RAIN AND LOCALIZED FLOODING MAY BECOME AN ISSUE WITH
PRECIP WATER VALUES AT OR ABOVE 1 INCH FOR MUCH OF THE PERIOD.
IN TERMS OF TEMPERATURES...POTENTIAL FOR RECORD BREAKING HIGHS AT
IND WILL CONTINUE THROUGH THE PERIOD. WITH NO APPRECIABLE CHANGE IN
THE AIRMASS...EXPECT HIGHS TO BE VERY SIMILAR FRIDAY THROUGH SUNDAY.
CONTINUING THE TREND OF RUNNING A FEW DEGREES ABOVE MOS AS HIGHS IN
THE UPPER 70S AND LOWER 80S ARE LIKELY THROUGH THE PERIOD. RECORD HIGHS
AT IND ARE 79 FROM 1945 ON FRIDAY AND 76 FROM 1894 ON SATURDAY.
AND 76 ON SUNDAY FROM 1903. LOWS WILL REMAIN NEAR 60 THROUGH THE
PERIOD.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EARLY IN THE LONG TERM THINK HIGH TEMPERATURES ARE TOO LOW BASED ON
RECENT TRENDS AND FORECAST 850 MB TEMPERATURES THAT ARE SIMILAR TO
WHAT/S BEEN SEEN THE PAST FEW DAYS. THEREFORE INCREASED
INITIALIZATION BY AT LEAST A FEW DEGREES FOR HIGHS FROM MONDAY
THROUGH THURSDAY. ALSO WITH UPPER RIDGE AXIS BUILDING OVER THE AREA
EARLY IN THE LONG TERM REMOVED THE SLIGHT TO LOW CHANCE POPS FROM
SUNDAY NIGHT AND MONDAY AND INSTEAD EXPECT TO SEE DRY WEATHER UNTIL
AT LEAST WEDNESDAY.
MODELS ARE SHOWING A DECENT BIT OF VARIABILITY IN THE LATTER HALF OF
THE LONG TERM IN THE LARGE SCALE PATTERN. WHILE GFS/ECMWF/GEFS SEEM
TO AGREE ON A CUT OFF LOW DEVELOPING OUT OF THE WESTERN TROUGH THERE
IS A HIGH AMOUNT OF VARIABILITY ON WHERE THIS HAPPENS AND HOW MUCH
RIDGING REMAINS OVER CENTRAL INDIANA AND FOR HOW LONG. WITH THIS IN
MIND WILL STICK CLOSE TO INITIALIZATION FOR POPS WEDNESDAY NIGHT AND
THURSDAY.
&&
.AVIATION /DISCUSSION FOR 151800Z TAF ISSUANCE/...
SOME WIND GUSTS OF AROUND 20 KTS OUT OF 220 COULD BE SEEN THIS
AFTERNOON ACCORDING TO RUC SOUNDINGS.
INSTABILITY IS INCREASING AT THE SITES AND RAPID UPDATE MODELS ARE
STILL SHOWING CONVECTIVE DEVELOPMENT ACROSS PARTS OF THE AREA BY
19Z. WILL USE THIS AS A START FOR THE INCLUSION OF VCTS BUT WILL NOT
DROP CATEGORY AT ANY SITE BESIDES KBMG AS NATURE OF CONVECTION WILL
BE POP UP AND SCATTERED. KBMG IS THE EXCEPTION TO THIS AS A LINE OF
STORMS ACROSS SOUTHERN ILLINOIS AT 1630Z IS HEADED TOWARD KBMG...AND
HAVE TIMED THIS LINE IN AND INCLUDED TEMPO THUNDER AND MVFR FOR A
COUPLE HOURS AROUND THE LINES ARRIVAL. CURRENT MOVEMENT AND TIMING
HAS THIS LINE MISSING THE REST OF THE SITES.
SHOULD SEE THIS ROUND OF CONVECTION MOVING OUT OF THE AREA BY AROUND
0-1Z. COULD SEE SOME ELEVATED ACTIVITY DEVELOP OVERNIGHT BUT THINK
LIKELIHOOD IS LOW ENOUGH TO LEAVE OUT. FORECAST SOUNDINGS DO SHOW A
STRONG INVERSION DEVELOPING OVERNIGHT AND HAVE CONCERNS THAT THIS
COULD LEAD TO LOWER VISIBILITIES...BUT WITH SOME CLOUD COVER...SOME
MIXING...AND CHANCES FOR PRECIP JUST DON/T FEEL CONFIDENT ENOUGH TO
GO LOWER THAN MVFR AT THIS TIME.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, Mar 15, 9:10 AM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1010 AM EDT THU MAR 15 2012
INZ021-028>031-035-036-043-044-161415-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
VERMILLION-PARKE-
1010 AM EDT THU MAR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: SCATTERED STRONG THUNDERSTORMS WILL DEVELOP TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE OHIO VALLEY.
HAZARDS: LIGHTNING...HAIL...THUNDERSTORM WIND GUSTS TO 50 MPH AND
BRIEF HEAVY RAINFALL.
TIMING: THE BEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON
AND EVENING.
DISCUSSION: AN UPPER LEVEL DISTURBANCE WILL TRACK INTO THE OHIO
VALLEY WITH THUNDERSTORMS DEVELOPING BY MIDDAY. SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING AS
THE DISTURBANCE MOVES ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: SCATTERED THUNDERSTORMS REMAIN POSSIBLE FRIDAY
THROUGH SUNDAY AND AGAIN ON MONDAY. AT THIS TIME...THE GREATEST
CHANCES FOR THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE TRACKS THROUGH THE REGION.
THUNDERSTORMS MAY HAVE SMALL HAIL AND GUSTY WINDS. LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY STORM THAT
DEVELOPS.
DISCUSSION: CENTRAL INDIANA WILL REMAIN WITHIN A MOIST UNSTABLE
AIRMASS THROUGH THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES
WILL PRODUCE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS OR
LOCALIZED FLOODING THROUGH THE WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ037>042-045>049-051>057-060>065-067>072-161415-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
1010 AM EDT THU MAR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
TODAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE OHIO VALLEY.
HAZARDS: LIGHTNING...LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY
RAINFALL.
TIMING: THE BEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON
AND EVENING.
DISCUSSION: AN UPPER LEVEL DISTURBANCE WILL TRACK INTO THE OHIO
VALLEY WITH THUNDERSTORMS DEVELOPING BY MIDDAY. SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING AS
THE DISTURBANCE MOVES ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: SCATTERED THUNDERSTORMS REMAIN POSSIBLE FRIDAY
THROUGH SUNDAY AND AGAIN ON MONDAY. AT THIS TIME...THE GREATEST
CHANCES FOR THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE TRACKS THROUGH THE REGION.
THUNDERSTORMS MAY HAVE SMALL HAIL AND GUSTY WINDS. LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY STORM THAT
DEVELOPS.
DISCUSSION: CENTRAL INDIANA WILL REMAIN WITHIN A MOIST UNSTABLE
AIRMASS THROUGH THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES
WILL PRODUCE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEED DURING THE AFTERNOON AND EVENING.
ADDITIONALLY...SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS
OR LOCALIZED FLOODING THROUGH THE WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
SMF
Lightning, Jackson
- When
- March 15, 3:14 PM EST
- Where
- Jackson County, 1.16 mi SSW of Seymour
- Injuries
- 4 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.955, -85.909
Four Seymour teens were injured by a lightning strike during softball practice. The strike happened about 4:14 P.M. EDT at Seymour High School.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Michigan, March 15, 2012$13 million · EF3 · 56 events
- Flash Flooding and Hail in West Virginia, March 15, 2012$6.9 million · 1.75 in hail · 8 events
- Hail in Georgia, March 15, 2012$4.8 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Kentucky, March 15, 20126 injured · $39,000 · 1.75 in hail · 24 events
- Hail in Ohio, March 15, 2012$95,000 · 1.75 in hail · 30 events
- Flash Flooding and Flooding in Missouri, March 15 to 20, 2012$57,000 · 1.75 in hail · 40 events
- Debris Flow and Flooding in Idaho, March 15, 2012$250,000 · 3 events
- Flash Flood and Hail in Alabama, March 15, 20121 injured · $46,000 · 1 in hail · 16 events
- Debris Flow and Flood in Washington, March 15, 2012$100,000 · 3 events
- Flash Flooding and Hail in Tennessee, March 15, 2012$9,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Missouri, March 15 to 16, 20122.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, March 15 to 16, 20121.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370537.